Iowa, 2018

Drought in Iowa, August 1 to 31, 2018

August 1 to 31, 2018 · NWS DMX · 7 events in 7 counties and zones

Below normal rainfall continued to allow conditions to deteriorate across portions of south central into southeast Iowa during the month with areas of extreme drought. This was the culmination of both short term dryness and longer term (multi-year) precipitation deficits.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Below normal rainfall continued to allow conditions to deteriorate across portions of south central into southeast Iowa during the month with areas of extreme drought. This was the culmination of both short term dryness and longer term (multi-year) precipitation deficits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 31, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 31, 10:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1145 PM CDT Tue Jul 31 2018

.DISCUSSION.../Tonight through Tuesday/
Issued at 352 PM CDT Tue Jul 31 2018

Other than the thunderstorm activity Wednesday afternoon and
evening, generally quiet weather is in store through the end of
the work week and into the first part of the weekend wrt to
precipitation chances. Hotter temperatures return by Friday
through the weekend, but heat index values are not expected to
reach criteria levels.

The main focus was on a cold front providing convective chances
Wednesday afternoon into the evening. Biggest change was increased
pops (and expanding them further south) past 21z Wednesday with
models suggesting slightly better forcing and moisture available.
MUCAPE increases along and north of Interstate 80 to 1500-3000
J/kg during the afternoon Wednesday. Shear is weak, albeit
somewhat backing, but with 0-1km shear near 10 knots and 0-6km
shear only 15 to 20 knots, low confidence with any widespread
severe weather. Thus expecting pulse storms Wednesday afternoon
into the early evening.

High pressure builds into the region Wednesday night into Thursday
and is expected to be centered over the state by Thursday morning
over northern Iowa into southern Minnesota.  Lowered minimum
temperatures Thursday morning over the northern portion of the
state as guidance has come in much cooler and with a good
radiational cooling night. Dew point depressions near zero by
Thursday morning with the radiational cooling setup providing the
potential for fog. The main caveat is the depth of the moisture
and left out mention attm.

The surface high pressure shifts east Friday allowing for
southwest return flow into the region. Warm and breezy
conditions set into the state Friday into Sunday with Saturday
likely the breeziest day as winds near 30 knots atop the mixed
layer past 18z Saturday. 850mb temperatures warm to +20C to +22C
each afternoon Friday into Sunday.

&&

.AVIATION.../For the 06Z TAFS through 0600Z Wednesday night/
Issued at 1145 PM CDT Tue Jul 31 2018

Little change to the going forecast.  VFR conditions still forecast
through at least 02/00Z.  Main change was to include two rounds of
potential storms to northern TAFs.  An upper level disturbance will
pass across the north into east central Iowa and could kick some
storms off mid to late morning.  Better chances then as the front
comes through in the afternoon/evening.  Did also mention some light
fog north towards the end of the forecast period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Podrazik
AVIATION...FAB
Hazardous weather outlook, Jul 31, 2:46 PM CST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
346 PM CDT Tue Jul 31 2018

IAZ028-039-050-062-074-075-083>086-094>097-011100-
Bremer-Black Hawk-Tama-Poweshiek-Marion-Mahaska-Clarke-Lucas-
Monroe-Wapello-Decatur-Wayne-Appanoose-Davis-
346 PM CDT Tue Jul 31 2018

This Hazardous Weather Outlook is for portions of southern and
eastern Iowa.

.DAY ONE...This afternoon and tonight

Isolated non severe thunderstorms are possible this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are forecast Wednesday afternoon and
evening, mainly across central and northern Iowa. There is a
marginal risk of severe weather in those locations with damaging
wind the primary threat.

Additional intermittent chances for thunderstorms are forecast
Saturday through Monday, especially north. The severe weather
threat during those periods is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed briefly late Wednesday.

IAZ004>007-015>017-023>027-033>038-044>049-057>061-070>073-081-
082-092-093-011100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-
Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-
Marshall-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-
Warren-Adams-Union-Taylor-Ringgold-
346 PM CDT Tue Jul 31 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are forecast Wednesday afternoon and
evening, mainly across central and northern Iowa. There is a
marginal risk of severe weather in those locations with damaging
wind the primary threat.

Additional intermittent chances for thunderstorms are forecast
Saturday through Monday, especially north. The severe weather
threat during those periods is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed briefly late Wednesday.

Small

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Davis

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Davis forecast zone
Reported by
Drought Monitor
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Heat and below normal precipitation continued to add to substantial drought conditions across the county. Both crops and agricultural ponds were adversely affected by the lingering precipitation deficits.

Drought, Appanoose

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Appanoose forecast zone
Reported by
Drought Monitor
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Extreme drought conditions persist across much of the county during the month with continuing precipitation deficits.

Drought, Wayne

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Extreme drought affect far southeast portions of the county with severe drought elsewhere in the county. Precipitation deficits continued for much of the month.

Drought, Decatur

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Decatur forecast zone
Reported by
Drought Monitor
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Severe drought conditions continued across much of Decatur county for the month. Rainfall deficits during the month contributed to crop stress and low agricultural pond levels.

Drought, Ringgold

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ringgold forecast zone
Reported by
Drought Monitor
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Severe drought conditions persisted during the month across southeast portions of the county. Precipitation deficits remained for much of the month.

Drought, Wapello

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wapello forecast zone
Reported by
Drought Monitor
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted across the southern half of Wapello county during the month. Rainfall deficits across the county remained the highest across the south where crop stress was common along with low agricultural pond levels.

Drought, Monroe

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Severe to extreme drought was common across Monroe county during the month of August. Rainfall deficits were widespread for much of the month with stress to crops and low to non-existent agricultural pond levels.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779483, 779484, 779485, 779486, 779487, 779488, 779489.